To the Editor: Sweating is a common side effect of treatment with selective serotonin reuptake inhibitors (SSRIs) and occurs in 7% to 19% of depressed patients in placebo-controlled studies (Physician’s Desk Reference, 2001). This can lead to discontinuation of treatment. Two case reports have described the use of clonidine for the treatment of sweating induced by amitriptyline (1) and SSRIs (2). Also, there have been two case reports on the use of benztropine in the treatment of venlafaxine-induced sweating (3, 4). The following are the first cases of which we are aware of successfully using cyproheptadine, a serotonin antagonist and antihistamine, for the treatment of SSRI-induced sweating.
Mr. A was a 51-year-old Caucasian man with major depression, dysthymia, and obsessive-compulsive disorder (OCD) who was taking fluoxetine, 40 mg b.i.d. He had been stable for 4 years but had developed sweating, which did not improve over time. A reduction of his fluoxetine dose led to symptom relapse. When fluoxetine was increased to its previous therapeutic dose, Mr. A was given cyproheptadine, 4 mg in the morning and at bedtime, which has eliminated his excessive sweating, with no side effects, for over 1 year.
Ms. B was a 65-year-old Caucasian woman with dysthymia and OCD who had not responded to, or had been intolerant of, 20 mg/day of fluoxetine, 400 mg/day of nefazodone, 100 mg/day of sertraline, and 75 mg clomipramine at bedtime. However, she had maintained remission while taking citalopram, 60 mg at bedtime, for over 2 years. Excessive sweating forced her to place a napkin on her forehead when she went out to dinner with friends. After trying trihexyphenidyl, fexofenadine, chlorpheniramine, terfenadine, and diphenhydramine without success, she responded to cyproheptadine, 4 mg at bedtime, which she called "a miracle." Mild early-morning sedation was the only side effect. She has maintained her response for 1 year.
Mr. C was a 58-year-old Caucasian man with panic disorder with agoraphobia and major depression who was taking paroxetine, 30 mg at bedtime. His dose was slowly reduced and discontinued after a 9-month period of stability; his symptoms returned 3 months after he had stopped taking the drug. Paroxetine, 30 mg at bedtime, was reinstituted; he attained subsequent remission, which was maintained for 3 years. Sweating developed and has been controlled for 9 months with cyproheptadine, 4 mg in the morning and at bedtime, with no side effects.
Mr. D was a 56-year-old Caucasian man who was treated for major depression with extended-release venlafaxine, 375 mg/day. Excessive sweating necessitated discontinuation of the medication. Giving Mr. D sertraline, 200 mg/day, reduced his sweating, but he reported a return of depression. Extended-release venlafaxine was reinstituted, with the addition of cyproheptadine, 4 mg at bedtime. His excessive sweating has been controlled for 5 months without adverse events.
Ms. E was a 32-year-old Caucasian woman with dysthymia who was taking fluoxetine, 40 mg/day, and extended-release venlafaxine, 300 mg/day, and experiencing excessive sweating. A decrease in her doses worsened her depression, and the excessive sweating continued. Giving her cyproheptadine, 4 mg at bedtime, reduced her sweating markedly. Time spent not taking cyproheptadine led to a return of excessive sweating within 2 days. She has remained in improved health for over 7 months while taking cyproheptadine.
These five cases reflect the elimination of excessive sweating in patients who were taking four different SSRIs. The mechanism by which SSRIs increase sweating is unknown but is hypothesized to be through activation of the sympathetic nervous system or by action on the hypothalamus (3). It is likely that cyproheptadine decreases sweating by its serotonin antagonism. None of these patients lost the efficacy gained from SSRI treatment after the addition of cyproheptadine, and all patients maintained their benefit for many months. (It is noteworthy that one of these patients did not respond to trihexyphenidyl, given a literature report of successful use of benztropine, another anticholinergic agent.) It is possible that the sweating spontaneously disappeared, but it is unlikely, given that it had existed for years in some patients. Placebo-controlled studies would be helpful, not only to prove efficacy but also to delineate optimal dose. These observations may assist physicians trying to aid patients with SSRI-induced sweating.